Tinnitus – a sound in the head with no external source – is not a disease; it is a symptom that can be triggered by a variety of different health conditions. So what causes tinnitus? Common sources include hearing loss, ear wax buildup, ototoxic medications, and ear bone changes. No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some part of the hearing system is involved as well, whether the outer, middle, or inner ear.
If the source of the problem remains unclear, you may be sent to an otologist or an otolaryngologist (both ear specialists) or an audiologist (a hearing specialist) for hearing and nerve tests. As part of your examination, you may be given a hearing test called an audiogram. An imaging technique, such as an MRI or a CT scan, may also be recommended to reveal any structural problem.
Sound waves travel through the ear canal to the middle and inner ear, where hair cells in part of the cochlea help transform sound waves into electrical signals that then travel to the brain's auditory cortex via the auditory nerve. When hair cells are damaged — by loud noise or ototoxic drugs, for example — the circuits in the brain don't receive the signals they're expecting. This stimulates abnormal activity in the neurons, which results in the illusion of sound, or tinnitus.
CBT involves working with a therapist or counselor, typically once per week, to identify and change negative thought patterns. CBT was initially developed as a treatment for depression and other psychological problems, but it seems to work well for people with tinnitus. Several studies and meta-reviews, including one published in the Korean Journal of Audiology, have found that CBT significantly improves irritation and annoyance that often comes with tinnitus.
Even with all of these associated conditions and causes, some people develop tinnitus for no obvious reason. Most of the time, tinnitus isn’t a sign of a serious health problem, although if it’s loud or doesn’t go away, it can cause fatigue, depression, anxiety, and problems with memory and concentration. For some, tinnitus can be a source of real mental and emotional anguish.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Patulous Eustachian tubes can be associated with tinnitus. The Eustachian tube is a small canal that connects the middle ear to the back of the nose and upper throat. The Eustachian tube normally remains closed. In individuals with a patulous Eustachian tube, the tube is abnormally open. Consequently, talking, chewing, swallowing and other similar actions can cause vibrations directly onto the ear drum. For example, affected individuals may hear blowing sounds that are synchronized with breathing.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1